Alert archive / California / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 9, NWS Hanford, CA
NWS Hanford, CA issued this severe thunderstorm warning at Apr 25, 2012, 9:46 PM PDT for Kern County, Tulare County, California. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 25, 2012, 9:46 PM PDT (04:46 UTC)
- Expired
- Apr 25, 2012, 10:15 PM PDT
- In force
- 29 min
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
Counties Kern County, CA, Tulare County, CA
The radar
The San Joaquin Valley radar (KHNX), 79 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Edwards AFB, CA (KEDW), launched 00:00Z, 4.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2588 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
713 WUUS56 KHNX 260446 SVRHNX CAC029-107-260515- /O.NEW.KHNX.SV.W.0009.120426T0446Z-120426T0515Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA 946 PM PDT WED APR 25 2012 THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL KERN COUNTY IN CENTRAL CALIFORNIA... SOUTH CENTRAL TULARE COUNTY IN CENTRAL CALIFORNIA... * UNTIL 1015 PM PDT * AT 942 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 15 MILES SOUTHEAST OF RICHGROVE...OR 20 MILES EAST OF DELANO...AND MOVING NORTHWEST AT 25 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FOUNTAIN SPRINGS PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3591 11920 3600 11894 3563 11878 3556 11898 TIME...MOT...LOC 0445Z 157DEG 23KT 3567 11892 $$ MV
1 follow-up statement
798 WWUS56 KHNX 260506 SVSHNX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA 1006 PM PDT WED APR 25 2012 CAC029-107-260515- /O.CON.KHNX.SV.W.0009.000000T0000Z-120426T0515Z/ KERN CA-TULARE CA- 1006 PM PDT WED APR 25 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM PDT FOR SOUTH CENTRAL TULARE AND NORTH CENTRAL KERN COUNTIES... AT 1000 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTH OF FOUNTAIN SPRINGS...MOVING NORTH AT 30 MPH. THE SEVERE THUNDERSTORM WILL WAS OVER RURAL AREAS BUT WILL LIKELY AFFECT FOUNTAIN SPRINGS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3591 11920 3600 11894 3563 11878 3556 11898 TIME...MOT...LOC 0503Z 192DEG 26KT 3583 11889 $$ MV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 1:45 PM PDT, 8 hours 1 minute earlier.
Area forecast discussion, Apr 25, 1:45 PM PDT, 8 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 145 PM PDT WED APR 25 2012 .SYNOPSIS...AN AREA OF LOW PRESSURE HAS BEGAN MOVING INTO SOUTHERN CALIFORNIA AND HAS BROUGHT SCATTERED SHOWERS TO THE AREA. AS THE LOW PRESSURE MOVES FURTHER INLAND THIS AFTERNOON A BROADER AREA OF PRECIPITATION WILL BEGIN TO ENTER OUR AREA BRINGING VALLEY RAIN AND SNOW SHOWERS TO THE HIGHER ELEVATIONS. THE PRECIPITATION SHOULD LAST THROUGH THURSDAY MORNING. PRECIPITATION AMOUNTS ARE EXPECTED TO REMAIN LIGHT. HIGH PRESSURE WILL RETURN BY THIS WEEKEND AND BRING DRY CONDITIONS AND KEEP TEMPERATURES NEAR NORMAL. && .DISCUSSION...TWO LOW PRESSURE SYSTEMS REMAIN POISED TO IMPACT OUR AREA. WV/IR INDICATE THE FIRST ONE IS CURRENTLY SITUATED OFF THE NORTHERN BAJA COAST NEAR 29N/125W. A VORT MAX BEING PULLED NORTHWARD AHEAD OF THIS FEATURE HAS ALREADY BROUGHT SOME LIGHT PRECIPITATION TO MUCH OF OUR AREA TODAY...WITH AMOUNTS GENERALLY A TENTH OF AN INCH OR BELOW. SOME BREAKS IN THE CLOUD COVER HAVE BEEN NOTICED BEHIND IT WHICH HAVE RESULTING IN ANOTHER FAIRLY MILD DAY ACROSS OUR AREA. SATELLITE IMAGERY AND RADAR COMPOSITES ARE INDICATING ANOTHER VORT MAX TAKING AIM AT THE CENTRAL CALIFORNIA COASTAL REGION FROM THE SOUTH. SOME OF IT/S ASSOCIATED MOISTURE WILL AFFECT OUR AREA LATER THIS AFTERNOON AND EVENING...BUT PRECIPITATION AMOUNTS WILL REMAIN LIGHT. SNOW LEVELS WILL REMAIN HIGH...ABOVE 9000 FEET THROUGH THIS EVENING AS OUR AREA REMAINS IN A WARM AIRMASS. 12Z WRF/GFS ARE IN GOOD AGREEMENT IN BRINGING THE OFFSHORE LOW INLAND ACROSS SOCAL NEAR THE US/MEXICO BORDER LATE TONIGHT AND EARLY THURSDAY AS THE SECOND SYSTEM DEEPENS OFF THE NORCAL COAST AND BECOME NEGATIVELY TILTED. THIS SECOND SYSTEM IS PROGGED TO CROSS NORCAL ON THURSDAY AND PUSH A COLD FRONT SOUTHWARD ACROSS OUR AREA....BRINGING ANOTHER ROUND OF SHOWERS WHICH WILL MAINLY AFFECT THE SOUTHERN SIERRA NEVADA. SNOW LEVELS ARE EXPECTED TO LOWER TO 6000 TO 7000 FEET BY LATE THURSDAY...BUT THE MOST SIGNIFICANT ACCUMULATIONS SHOULD REMAIN OVER THE HIGHER ELEVATIONS. WHILE A FEW OF THE HIGHER PEAKS NEAR ALONG SOUTHERN SIERRA NEVADA CREST MAY PICK UP AS MUCH AS 10 INCHES OF NEW SNOWFALL TONIGHT AND THURSDAY...MOST AREAS ABOVE 7000 FEET WILL PICK UP 2 TO 6 INCHES OF SNOWFALL. AM THEREFORE NOT PLANNING TO ISSUE ANY WINTER WEATHER HIGHLIGHTS WITH THESE SYSTEMS AS ADVISORY LEVEL AMOUNTS WILL BE LOCALIZED AND HAVE DECIDED TO FRESHEN UP THE ONGOING SPECIAL WEATHER STATEMENT. THE INCREASED CLOUDS COVER AND COOLER AIRMASS PUSHING INTO OUR AREA ON THURSDAY WILL RESULT IN HIGH TEMPERATURES BEING MUCH BELOW NORMAL FOR LATE APRIL. THE LOW WILL MOVE EAST INTO THE GREAT BASIN ON THURSDAY NIGHT WITH ANY RESIDUAL OVER THE SOUTHERN SIERRA NEVADA ENDING. MEANWHILE...ON FRIDAY A RIDGE IS PROGGED TO SLOWLY BUILD OFF THE CA COAST AND KEEP CENTRAL CA UNDER A COOL AND DRY NORTHWEST FLOW. THIS PATTERN IS EXPECTED TO CONTINUE THROUGH THE UPCOMING WEEKEND AS THE DEPARTED LOW REMAINS QUASI-STATIONARY OVER THE NORTHERN ROCKIES AND THE OFFSHORE RIDGE SLOWLY AMPLIFIES. AS A RESULT...TEMPERATURES ARE EXPECTED TO SLOWLY RECOVER OVER THE WEEKEND AS THE AIRMASS MODIFIES WHILE OUR AREA REMAINS FREE OF PRECIPITATION WITH A LACK OF SUFFICIENT MOISTURE. THE MEDIUM RANGE MODELS INDICATE THAT THE PATTERN IS EXPECTED TO DAMPEN BY THE MIDDLE OF NEXT WEEK WITH THE FLOW ALOFT BECOMING MORE WESTERLY KEEPING DRY WEATHER AND TEMPERATURES NEAR SEASONAL NORMALS FOR MOST OF NEXT WEEK. && .AVIATION...OVER THE SRN SIERRA AND TEHACHAPI MTNS...AREAS OF IFR AND MTN OBSCURATIONS IN CLOUDS/PRECIP...BECOMING WIDESPREAD AFTER 03Z THURSDAY AND CONTINUING THRU 21Z THURSDAY BEFORE IMPROVING. IN THE SAN JOAQUIN VALLEY AND HIGH DESERTS OF KERN COUNTY... VFR THRU 02Z THURSDAY WITH CIGS ABOVE 5000 FT AGL WITH SCT SHOWERS. CIGS LOWERING TO 3000-4000 FT AGL AFTER 02Z AND CONTINUING THRU 21Z THURSDAY. A FEW AREAS OF MVFR/LOCAL IFR CIGS/VSBY IN HEAVIER SHOWERS. && .AIR QUALITY ISSUES...NONE. && .HNX WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...DS AVN/FW...BEAN SYNOPSIS...ANDERSEN WEATHER.GOV/HANFORD
Hazardous weather outlook, Apr 25, 9:20 PM PDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 920 PM PDT WED APR 25 2012 CAZ091-092-261200- SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY- 920 PM PDT WED APR 25 2012 ...THUNDER IN THE SOUTH VALLEY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN SAN JOAQUIN VALLEY. .DAY ONE...TONIGHT A COUPLE THUNDERSTORMS HAVE POPPED UP IN THE SOUTH VALLEY IN THE VICINITY OF BAKERSFIELD. EXPECT THESE STORMS TO CONTINUE TO FORM OVER THE SOUTH VALLEY UNTIL AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE. WP
In the hours before
Special weather statement, Apr 25, 9:08 PM PDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 908 PM PDT WED APR 25 2012 CAZ089>099-261100- WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY- SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY- MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS- TULARE COUNTY FOOTHILLS-KERN COUNTY MOUNTAINS- SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON- TULARE COUNTY MOUNTAINS-INDIAN WELLS VALLEY- SOUTHEASTERN KERN COUNTY DESERT- 908 PM PDT WED APR 25 2012 ...WET WEATHER EXPECTED THROUGH THURSDAY... A SPLIT PACIFIC LOW PRESSURE SYSTEM WILL CONTINUE TO MOVE TOWARD THE WEST COAST THIS EVENING. TONIGHT THE SOUTHERN PART WILL MOVE INTO AND ACROSS SOUTHERN CALIFORNIA WITH THE MOST CONCENTRATED PRECIPITATION FALLING OVER THE KERN COUNTY MOUNTAINS AND THE SOUTHERN SIERRA NEVADA. A FEW THUNDERSTORMS WILL BE POSSIBLE TONIGHT WITH THIS PASSING DISTURBANCE...MAINLY SOUTH OF FRESNO COUNTY. BY EARLY THURSDAY...THIS LOW WILL MOVE EAST INTO ARIZONA. MEANWHILE...THE NORTHERN PORTION OF THIS SYSTEM WILL MOVE INTO AND ACROSS NORTHERN CALIFORNIA ON THURSDAY WITH THE SOUTHERN SIERRA NEVADA FROM FRESNO COUNTY NORTHWARD RECEIVING THE MORE SIGNIFICANT PRECIPITATION. THE COMBINATION OF BOTH WEATHER DISTURBANCES WILL BRING MAINLY LIGHT PRECIPITATION TO THE ENTIRE AREA...WITH SOME LOCALLY HIGHER AMOUNTS IN HEAVIER SHOWERS. EXPECTED RAINFALL AMOUNTS INCLUDE UP TO ONE-QUARTER INCH IN THE SAN JOAQUIN VALLEY TO THREE-QUARTERS OF AN INCH IN THE SIERRA NEVADA AND SOUTH FACING SLOPES OF THE KERN COUNTY MOUNTAINS. SNOW LEVELS WITH THIS SPRING STORM WILL REMAIN ABOVE 9000 FEET THIS EVENING AND LOWER TO AROUND 7000 FEET BY THURSDAY AFTERNOON. WEATHER.GOV/HANFORD
Special weather statement, Apr 25, 9:18 PM PDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA 918 PM PDT WED APR 25 2012 CAZ092-095-260500- KERN CA- 918 PM PDT WED APR 25 2012 THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTH CENTRAL KERN COUNTY IN CENTRAL CALIFORNIA UNTIL 1000 PM PDT AT 912 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES NORTH OF BAKERSFIELD..MOVING NORTH AT 25 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE... RURAL NORTHERN KERN COUNTY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3569 11919 3575 11893 3546 11883 3540 11904 TIME...MOT...LOC 0417Z 162DEG 20KT 3552 11897 MV
The office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 25, 9:18 PM PDT | Special Weather Statement | HNX | Kern | 42 min |
| Apr 25, 10:31 PM PDT | Severe Thunderstorm Warning | HNX | Tulare | 29 min |
| Apr 25, 11:46 PM PDT | Special Weather Statement | HNX | Fresno | 44 min |
| Apr 26, 4:26 AM PDT | Wind Advisory | HNX | 17 hr |
Nearby
Severe Thunderstorm Warnings in California, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.